Nevada, 2004

High Wind in Nevada, April 21, 2004

April 21, 2004 · NWS REV · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Apr 21, 1:30 AM PST, 9 hours 2 minutes earlier.

Area forecast discussion, Apr 21, 1:30 AM PST, 9 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
230 AM PDT WED APR 21 2004

.SHORT TERM...
MAIN CONCERN TODAY WILL BE WINDS WITH 120 KT 300 MB JET OVERHEAD.
700 MB WINDS FORECAST BY ETA/GFS TO BE 30+ KT THROUGH 00Z AND MAINLY
FROM THE WEST. MODELS DO SHOW FAVORABLE SURFACE GRADIENT AS WELL AND
MILNE WIND AID FAVORABLE DURING EARLY AFTERNOON SO WILL ISSUE WIND
ADVISORY FOR THE RENO-TAHOE ZONES NORTHWARD. WILL END IT EARLIER
TODAY AT 4 PM AS WINDS PROGGED TO GO MORE NORTHWEST AND DOWNSLOPE
EFFECTS WILL BE REDUCED. AS FAR AS MOISTURE...WITH MODELS TRENDING
FURTHER SOUTH WITH UPPER LOW AGAIN...WILL KEEP SCT SHOWERS ACROSS
THE FAR NORTH AND ISOLATED SHOWERS AS FAR SOUTH AS I-80.

OTHER CONCERN IS FOR TONIGHT AS UPPER LOW PASSES BY JUST TO THE
EAST. THIS IS AGAIN FURTHER SOUTH AND WEST OF PREVIOUS RUNS. WILL
USE GFS AND KEEP ISOLATED SHOWERS EXTREME NORTH AND EAST UNTIL
MIDNIGHT. HOWEVER...IF MODELS ADJUST AGAIN TO THE WEST...COLD POOL
ALOFT MAY MOVE OVER EASTERN HALF OF AREA. WITH FAVORABLE UPSLOPE
FLOW IN NORTH FLOW...SHOWERS MAY MAKE IT DOWN TO THE RENO AREA. THIS
HAS HAPPENED TWICE EARLIER IN THE YEAR AS MODELS ADJUSTED FURTHER
WEST IN SIMILAR PATTERN WITH SIGNIFICANT PRECIP FOR RENO. EVEN WITH
A FURTHER WEST TRACK...PROBABLY WOULD NOT HAVE THE LARGE QPF AMOUNTS
OF PAST SYSTEMS AND WILL JUST BRIEF LATER SHIFTS OF REMOTE
POSSIBILITY.

OTHERWISE...AS LOW MOVES AWAY RIDGING TO BUILD IN FROM PACIFIC WITH
TEMPS TO SLOWLY REBOUND THURS. EXPECT BIGGER WARMUP FRI AS LOW LEVEL
THERMAL TROUGH TO SET UP OVER AREA WITH POSSIBLE AFTERNOON WEST
WINDS TO HELP MIXING. OVERNIGHT LOWS TO BE COOLER WITH GENERALLY
CLEAR SKIES FOR GOOD RADIATIONAL COOLING. WALLMANN

.LONG TERM...SATURDAY THROUGH TUESDAY...
STILL SOME DIFFERENCES IN MODELS REGARDING THE TIMING AND STRENGTH
OF RIDGE BUILDING OVER THE WESTERN U.S. THIS WEEKEND. GFS IS NOW THE
ONLY MODEL THAT DOES NOT SHOW A TROUGH OR LOW OVER EASTERN OR
SOUTHERN NV THROUGH THE WEEKEND. NONE OF THE MODEL SOLUTIONS WOULD
BE LIKELY TO GENERATE ANY PRECIPITATION IN THE CWA SO A DRY FORECAST
WILL CONTINUE THROUGH THE PERIOD. WILL KEEP FORECASTED TEMPERATURES
BELOW MOS GUIDANCE IN WESTERN NV SATURDAY AND SUNDAY AS THE THERMAL
TROUGH WOULD REMAIN IN CA IF UPPER RIDGE IS SLOWER TO BUILD PER
MODEL CONSENSUS. THERE WILL BE A BETTER CHANCE OF AFTERNOON CUMULUS
DEVELOPMENT OVER THE SIERRA EACH DAY AS THE AIRMASS SLOWLY
DESTABILIZES BUT NO THUNDERSTORMS ARE EXPECTED AT THIS TIME. RC

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY THROUGH 4 PM THIS AFTERNOON NVZ002>005.
CA...WIND ADVISORY THROUGH 4 PM THIS AFTERNOON CAZ070>072.
Hazardous weather outlook, Apr 21, 4:30 AM PST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
530 AM PDT WED APR 21 2004

CAZ070>072-NVZ002>005-212300-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN
AREA-LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
NORTHERN WASHOE COUNTY-SURPRISE VALLEY CALIFORNIA-WESTERN NEVADA
BASIN AND RANGE-
530 AM PDT WED APR 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA.

.DAY ONE...TODAY

A PACIFIC LOW PRESSURE SYSTEM WILL BRING WINDY CONDITIONS TO THE
AREA TODAY. A WIND ADVISORY HAS BEEN POSTED UNTIL 4 PM PDT THIS
AFTERNOON...SEE WMO HEADER WWUS75 KREV FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon

When
April 21, 10:32 AM PST
Where
S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

56 knot (64 mph) wind gust reported 6 miles southwest of Gardnerville.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2004Every state in 2004This day in weather historyWarnings in Nevada, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432194.